Hail, Hughes
- When
- January 11, 10:10 PM CST
- Where
- Hughes County, 0.2 mi SW of Wetumka
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.238, -96.242
Relayed image.
Increasing synoptic-scale ascent, the result of a powerful (100-150 knot jet max) upper system entering portions of central Texas, combined with a cold frontal passage yielded favorable conditions for forced convection across the western Ozarks. A few incipient thunderstorms impacted the far eastern portions of the WFO Norman forecast area during the late evening of the 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Increasing synoptic-scale ascent, the result of a powerful (100-150 knot jet max) upper system entering portions of central Texas, combined with a cold frontal passage yielded favorable conditions for forced convection across the western Ozarks. A few incipient thunderstorms impacted the far eastern portions of the WFO Norman forecast area during the late evening of the 11th. While instability was weak, favorable deep-layer wind shear promoted enough storm organization for a report of large hail across far northern Hughes County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 11, 6:40 PM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
640 PM CST Thu Jan 11 2024
...New UPDATE, AVIATION...
.UPDATE...
Issued at 634 PM CST Thu Jan 11 2024
With the front moving quickly, we updated winds/temps to
accelerate the front through the northwest half of Oklahoma this
evening and from central into southern Oklahoma overnight. Wind
speeds were also increase to better reflect observations and
increasing short-term MSLP changes. Wind advisory was moved back
to start now for the northwestern half of Oklahoma. The rest of
the wind advisory after 9 PM remains the same as before.
&&
.SHORT TERM...
(This evening through Friday)
Issued at 434 PM CST Thu Jan 11 2024
A strong cold front has entered the Oklahoma panhandle at the time
of this writing. Observations show strong north winds gusting to
45 mph and temperatures ranging from the 20's to 50's. Expect
temperatures to fall sharply throughout the evening and into Friday
morning as this front advances. There is a chance of light snow and
wintry mix tonight into early Friday morning following the passage
of the cold front. Snow accumulations are expected remain light
for most area with half an inch to up to an inch of snowfall
accumulation possible within a narrow zone that roughly extends
across southwest to central to north-central Oklahoma. The front,
along with wintry precipitation, exits early tomorrow morning.
A Wind Chill Advisory has been issued for northern Oklahoma from
midnight tonight through 9 am Friday, and a Wind Advisory remains
in effect.
Downslope flow tomorrow will aid in some daytime warming - mainly
over western Oklahoma and western north Texas.
Thompson
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 434 PM CST Thu Jan 11 2024
Similarly to February 2021, much of the CONUS is expected to experience
anomalous and dangerously cold temperatures this weekend and into
next week, with the period of colder weather now extending into
Tuesday. Both the European/GFS ensembles agree that standard
temperature anomalies drop to within the -30F to -35F range (i.e.,
30 to 35 degrees below normal) this weekend. Question remains on
how soon this the arctic air arrives. However,there is growing
agreement among models that this airmass arrives sooner than
previously thought. This is seen in the HRRR/NAM/GEFS guidance,
which all suggest the arctic air arriving into northern Oklahoma
as early as Saturday morning.
A Wind Chill Watch has been issued for our northern, central, and some
southern Oklahoma counties from Saturday evening through Monday. This
will likely be replaced with a Wind Chill Warning later on.
Also of concern...the potential for Winter Storm headlines for Sunday
into Monday with substantially higher snow accumulations now forecast
for northern, central and southeastern Oklahoma. In collaboration with
neighboring offices, opted to change NBM POPS towards WPC Guidance
which brought maximum accumulations up to within the 2-4 inch range.
This is a rapidly evolving,concerning weather scenario and will be
fine-tuned over the coming days. Time for completing winter weather
preparations is diminishing and should be completed over the next
24 to 48 hours.
Thompson
&&
.AVIATION...
(00Z TAFS)
Issued at 634 PM CST Thu Jan 11 2024
A strong cold front will shift winds strongly to the northwest
with gusts exceeding 35 knots at many TAF sites tonight. MVFR
ceilings are expected over the northern half of Oklahoma later
tonight until late morning Saturday. VFR conditions and decreasing
winds will prevail Saturday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 59 17 39 15 / 0 30 10 0
Hobart OK 58 19 46 18 / 0 30 0 0
Wichita Falls TX 68 23 48 23 / 0 30 0 0
Gage OK 56 12 41 5 / 0 20 0 0
Ponca City OK 57 12 27 10 / 0 30 10 0
Durant OK 65 25 43 25 / 10 20 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 9 AM CST Friday for OKZ004>024-033>036.
Wind Chill Advisory from midnight tonight to 9 AM CST Friday for
OKZ004>013-015.
Wind Chill Watch from Saturday evening through Monday afternoon
for OKZ004>032-034-035-038>043.
Wind Advisory until 9 AM CST Friday for OKZ025>032-037>048-
050>052.
TX...Wind Advisory until 9 AM CST Friday for TXZ083-084.
Wind Advisory until 9 AM CST Friday for TXZ085>090.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...09Hazardous Weather Outlook National Weather Service Norman OK 443 PM CST Thu Jan 11 2024 OKZ004>048-050>052-TXZ083>090-122245- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 443 PM CST Thu Jan 11 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... Cold... A period of extended extreme cold begins tonight as a cold air mass moves into the area bringing low temperatures in the teens across northern and central Oklahoma and wind chill values to zero to negative ten across northern Oklahoma by tomorrow morning. .Winter Weather... There is a low to medium chance of light snow across northern and central Oklahoma on tonight into tomorrow morning with a trace to an inch of snow accumulation possible. A few localized areas could see brief wintry mix of sleet and snow. The sharp drop in temperatures combined with precipitation may cause some flash freezing on roadways. Drivers should stay extra vigilant in the morning and watch for slick spots. Also, strong winds could give blowing snow, resulting in minor reductions in visibility. .Wind... Strong winds of 25 to 35 mph with gusts up to 45 mph are expected overnight tonight across most of the forecast area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Cold... An extended period of extreme cold will continue over the weekend through at least Tuesday. Saturday morning, single digit lows are forecast for northern Oklahoma with brutally cold wind chill values of negative five to negative fifteen degrees possible for areas generally north of I 40. The coldest conditions will be felt on Sunday through Tuesday. Dangerously cold wind chill values of negative fifteen to negative twenty five degrees are expected. .Winter Weather... There is a medium to high chance of significant accumulating snowfall on Sunday and Sunday night across north, central, and southern Oklahoma. Timing and amounts remain largely uncertain. Check back for updates. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
857 PM CST Thu Jan 11 2024
OKZ031-032-120330-
Hughes OK-Seminole OK-
857 PM CST Thu Jan 11 2024
...Strong thunderstorms will impact portions of southeastern Seminole
and Hughes Counties through 930 PM CST...
At 856 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Wetumka to 5 miles north
of Sasakwa. Movement was east at 45 mph.
HAZARD...Wind gusts of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holdenville, Wewoka, Wetumka, Dustin, Lamar, Horntown, Yeager, and
Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3515 9601 3512 9601 3512 9603 3509 9606
3505 9608 3505 9609 3503 9609 3500 9610
3496 9662 3529 9641 3529 9598 3515 9598
TIME...MOT...LOC 0256Z 247DEG 38KT 3528 9632 3503 9654
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
937 PM CST Thu Jan 11 2024
OKZ030>032-120415-
Pottawatomie OK-Hughes OK-Seminole OK-
937 PM CST Thu Jan 11 2024
...A strong thunderstorm will impact portions of central Seminole,
central Pottawatomie and northwestern Hughes Counties through 1015 PM
CST...
At 937 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Maud, moving east at 55 mph.
HAZARD...Wind gusts of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seminole, Wewoka, Wetumka, Maud, Earlsboro, Bowlegs, Cromwell, Lima,
and Harjo.
This includes Interstate 40 between mile markers 210 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3525 9611 3507 9678 3524 9686 3541 9644
3529 9644 3529 9613
TIME...MOT...LOC 0337Z 247DEG 49KT 3519 9673
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WRThe Norman radar (KTLX), 95 km away, was scanning. The volume nearest the first event began at 04:11 UTC.
1 hail. Local standard time, as filed.
Relayed image.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150290.